Pharmacie Uniprix - Logo
  0
Your shopping list
  Print   Send

Total $0 Tx. Excl.

Connection
  Create an account Forgot your password ?

Medications Lexicon

How does this medication work? What will it do for me?

Acetaminophen belongs to a group of medicines called analgesics (pain relievers) and antipyretics (fever reducers). It works quickly to relieve pain caused by conditions such as headache and osteoarthritis, and to reduce fever caused by infection. Unlike acetylsalicylic acid (ASA), which is also an analgesic and antipyretic, acetaminophen does not reduce inflammation.

Acetaminophen is used by itself as well as in combination medication products for cough, cold, and pain relief.

This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.

Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.

Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.

How should I use this medication?

Always read the product label and follow the instructions. Acetaminophen is used in many non-prescription and prescription medications, including products for cough and cold, pain relief, and headache pain.

Take the smallest amount of medication that works for you. Never take more than the maximum daily dose.

Take only one product that contains acetaminophen at a time. Acetaminophen is in many products and you could accidentally take too much if you're using more than one product at the same time.

Acetaminophen can be used by all age groups in recommended doses.

Children (general): The dose of acetaminophen for children is based on body size. Usually, it is calculated as 10 mg to 15 mg per kilogram of body weight, every 4 to 6 hours. No more than 65 mg/kg should be given in a 24-hour period. Children should not take more than 5 doses in 24 hours unless advised by a doctor. For children under 6 months of age, consult a doctor.

Children's liquid medications should be given using a calibrated dosing device, such as an oral syringe. This ensures that you are giving your child the right amount. Some formulations of liquid acetaminophen contain different concentrations of acetaminophen. Pay careful attention to the concentration on the label and the calculated dose volume.

Adults: The dose of acetaminophen for adults is 325 mg to 650 mg every 4 to 6 hours. Do not take more than 4,000 mg in a 24-hour period. If you are taking the extended-release caplets, the recommended dose for adults and children over 12 years is 1300 mg taken every 8 hours.

Acetaminophen products available without a prescription should not be used for longer than 5 days in a row for pain or 3 days in a row for fever. If you consume 3 or more alcoholic drinks in a day, do not take acetaminophen products, as your risk of liver damage is increased.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without talking to your doctor. Always take acetaminophen exactly as prescribed by your doctor.

This medication is generally used as needed for pain or fever, except in the case of osteoarthritis and some other chronic conditions, when it is often taken on a regular basis in order to keep pain under control. In these circumstances, if you miss a dose of this medicine and you remember within an hour or so of the missed dose, take it as soon as you remember. However, if you do not remember until it is almost time for the next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.

Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.

Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.

What form(s) does this medication come in?

Acetaminophen by GFR Pharma Ltd. is no longer being manufactured for sale in Canada. For brands that may still be available, search under acetaminophen. This article is being kept available for reference purposes only. If you are using this medication, speak with your doctor or pharmacist for information about your treatment options.

Who should NOT take this medication?

Do not take this medication if you:

  • are allergic to acetaminophen or any ingredients of the medication
  • have liver disease caused by acetaminophen

What side effects are possible with this medication?

Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.

The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.

The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.

Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.

  • signs of anemia (low red blood cells; e.g., dizziness,  pale skin, unusual tiredness or weakness, shortness of breath)
  • nausea
  • signs of clotting problems (e.g., unusual nosebleeds, bruising, blood in urine, coughing blood, bleeding gums, cuts that don't stop bleeding)
  • signs of kidney problems (e.g., increased urination at night, decreased urine production, blood in the urine, change of urine colour)
  • signs of infection (symptoms not present before treatment: sore throat, sores, ulcers, or white spots on lips or in mouth, fever with or without chills)
  • skin rash, hives, or itching
  • symptoms of liver damage:
    • abdominal pain
    • dark urine
    • itchy skin
    • pale stools
    • yellow skin or eyes

Stop taking the medication and seek immediate medical attention if any of the following occur:

  • signs of a serious allergic reaction:
    • difficulty breathing
    • hives
    • swelling of face or throat
  • signs of a severe skin reaction (e.g., high fever; rash, sores, or painful blisters on the skin, mouth, or eyes; or skin peeling off)
  • signs of overdose:
    • diarrhea
    • increased sweating
    • nausea or vomiting
    • loss of appetite
    • stomach cramps or pain
    • swelling, pain, or tenderness in the upper abdomen or stomach area

Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.

Are there any other precautions or warnings for this medication?

Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.

HEALTH CANADA ADVISORY

September 15, 2016

Health Canada has issued new restrictions concerning the use of acetaminophen. To read the full Health Canada Advisory, visit Health Canada's web site at www.hc-sc.gc.ca.

A previous advisory on acetaminophen was issued on July 9, 2015. To read the full Health Canada Advisory, visit Health Canada's web site at www.hc-sc.gc.ca.

Alcohol: Chronic excessive use of alcohol may increase the risk of liver damage due to acetaminophen, even when acetaminophen is used at normal doses. If you drink 3 or more alcoholic beverages per day your risk of severe or possibly fatal liver damage is increased.

Avoiding overdose: Acetaminophen is a frequent cause of accidental poisoning for infants and children. Keep the medication out of the reach of children, use an oral syringe to measure the dose, read the package carefully, and consult your pharmacist or doctor to confirm the best dose for your child.

Adults are also at risk of an acetaminophen overdose, especially if they take multiple products containing acetaminophen. Acetaminophen is a common ingredient in many non-prescription medications for colds and flu, pain, arthritis, and fever. Check the product label on all medications you are taking to make sure you are not exceeding the recommended dose of acetaminophen. An overdose of acetaminophen can lead to potentially fatal liver damage.

Liver: Acetaminophen may cause severe and potentially fatal liver damage. This risk is increased when acetaminophen is used for longer than recommended or at doses higher than recommended. Alcoholism and liver diseases such as hepatitis increase this risk. For adults and children over the age of 12, the total amount of acetaminophen taken in a day from all sources should not exceed 4000 mg.

Contact your doctor immediately if you experience symptoms of liver problems such as fatigue, feeling unwell, loss of appetite, nausea, yellowing of the skin or whites of the eyes, dark urine, pale stools, abdominal pain or swelling, and itchy skin.

Pregnancy: Acetaminophen is reported to be safe for short-term use in pregnancy at recommended doses.

Breast-feeding: Acetaminophen passes into breast milk but is not likely to have a harmful effect on the infant when used at recommended doses.

What other drugs could interact with this medication?

There may be an interaction between acetaminophen and any of the following:

  • acetylsalicylic acid (ASA)
  • alcohol
  • barbiturates (e.g., butalbital, phenobarbital)
  • busulfan
  • carbamazepine
  • cholestyramine
  • dapsone
  • dasatinib
  • imatinib
  • isoniazid
  • lamotrigine
  • phenylephrine
  • phenytoin
  • prilocaine
  • rifampin
  • tetracaine
  • vaccines
  • warfarin

If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:

  • stop taking one of the medications,
  • change one of the medications to another,
  • change how you are taking one or both of the medications, or
  • leave everything as is.

An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.

Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.

All material copyright MediResource Inc. 1996 – 2018. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Acetaminophen-by-GFR-Pharma-Ltd

Services in pharmacy are the sole responsibility of pharmacist-owners. Only pharmacists are responsible for pharmacy practice. They only provide related services acting under a pharmacist-owner's name.

The uniprix.com Website deals with health-related topics. The information presented has been validated by experts and is accurate at the time of posting. In no way does it replace the opinion of a health care professional. Uniprix Inc. and its affiliated pharmacists accept no liability whatsoever in connection with the information provided on this Website.